Kansas, 2013

Hail in Kansas, April 22, 2013

April 22, 2013 · NWS DDC · 9 events in 3 counties and zones

Thunderstorms developed along a strong cold front during the early evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Thunderstorms developed along a strong cold front during the early evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 22, 2:31 PM CST, 2 hours 3 minutes earlier.

Area forecast discussion, Apr 22, 2:31 PM CST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
331 PM CDT MON APR 22 2013

...UPDATED FOR THE SHORT TERM DISCUSSION...

&&

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 325 PM CDT MON APR 22 2013

QUITE A FEW WEATHER ELEMENTS TO FORECAST THIS FORECAST CYCLE.  FOR
THE MOST PART, I CHANGED VERY LITTLE FROM THE PREVIOUS SHIFT'S
FORECAST.  ONE COLD FRONT IN THE FORM OF A SIGNIFICANT WIND SHIFT IS
CURRENTLY ADVANCING SOUTHEAST THROUGH OUR FORECAST AREA.  ANOTHER,
STRONGER COLD FRONT IS EVIDENT IN THE VISIBLE SATELLITE IMAGERY, AS
WELL AS IN THE SURFACE ANALYSIS.  THIS STRONGER COLD FRONT SHOULD
PASS THROUGH WESTERN KANSAS TOWARD THE SOUTHEAST FROM
APPROXIMATELY 7 PM CDT IN THE SCOTT CITY AREAS, TO AFTER MIDNIGHT
IN THE COLDWATER AND MEDICINE LODGE AREAS.  THAT 2ND COLD FRONT IS
VERY STRONG AND NOT TOO DEEP IN NATURE, IT WILL UNDERCUT THE WARM
LAYER JUST OFF THE SURFACE. TOOK A LOOK AT FORECAST SOUNDINGS AND
THEY SUGGEST THE CENTRAL PART OF MY CWA CWA WILL HAVE A NARROW
BAND OF SLEET MIXED WITH FREEZING RAIN MIXED WITH SNOW ALONG AND
JUST BEHIND THE FRONT, PERHAPS FOR AS LONG AS 2 TO 4 HOURS. THUS,
DO NOT THINK THE FREEZING PRECIP WILL CAUSE TOO MUCH PROBLEMS,
BEYOND ACCUMULATING SLIGHTLY ON ELEVATED LINES AND SURFACES.  WHAT
WILL LIKELY BE A BIGGER PROBLEM FOR MANY SOUTHWESTERN RESIDENTS
WILL BE THE STRONG WIND, THE HARD FREEZE AND THE BLOWING AND
DRIFTING SNOW.  HAVE ISSUED AN NPW FOR BOTH A WIND ADVISORY
TONIGHT AND TOMORROW, AND A HARD FREEZE TONIGHT AND TUESDAY NIGHT.
THE HARDER FREEZE SEEMS MORE LIKELY TUESDAY NIGHT, BUT NEARLY ALL
OF OUR CWA WILL FALL TO 28F OR BELOW TONIGHT.  MINS FROM 21F TO
25F ARE FORECAST TUESDAY NIGHT.

CLOUDS WILL BE INCREASING, WINDS INCREASING, AND SNOW MOVING AS A
MID LEVEL LOW PRESSURE AREA SLIDES FROM SOUTHERN WYOMING TO
NORTHEAST KANSAS.  THE NAM AND GFS MODELS ARE BOTH PLACING FROM 2 TO
3 INCHES NORTH OF I-70, WITH THE HEAVIER SNOW FORECAST FOR AFTER
MIDNIGHT TONIGHT.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 110 PM CDT MON APR 22 2013

MEDIUM RANGE MODELS INDICATE AN UPPER LEVEL SHORTWAVE TROUGH
SWINGING SOUTHEAST ACROSS THE NORTHERN PLAINS WEDNESDAY AND INTO THE
GREAT LAKES REGION WEDNESDAY NIGHT. ALTHOUGH AN ATTENDANT COLD FRONT
IS PROJECTED TO PUSH SOUTH JUST INTO WESTERN KANSAS LATE WEDNESDAY
BEFORE IT STALLS, LITTLE PRECIP IS EXPECTED ACROSS THE REGION WITH
LITTLE MOISTURE FOR THE SYSTEM TO WORK WITH. MEANWHILE, AN UPPER
LEVEL TROUGH NOW APPROACHING THE COAST OF SOUTHERN CALIFORNIA, WILL
PUSH ASHORE INTO THE DESERT SOUTHWEST THURSDAY THEN LIFT NORTHEAST
INTO THE SOUTHERN ROCKIES THURSDAY NIGHT BRINGING THE POSSIBILITY
FOR SHOWERS AND THUNDERSTORMS TO PORTIONS OF WESTERN KANSAS LATE
THIS WEEK. TIMING REMAINS AN ISSUE AS IT PERTAINS TO THE ARRIVAL OF
THE SYSTEM COMBINED WITH MOISTURE AVAILABILITY. REGARDLESS, THE
BETTER CHANCE FOR PRECIP LOOKS TO BE DURING THE THURSDAY NIGHT INTO
FRIDAY TIME FRAME.

TEMPERATURES WILL BE WELL BELOW NORMAL WEDNESDAY AS A COLD AIR MASS
IS SLOW TO ERODE OUT OF WESTERN KANSAS. SURFACE HIGH PRESSURE IS
PROJECTED TO DRIFT EAST INTO EASTERN KANSAS RESULTING IN FAIRLY
LIGHT AND VARIABLE WIND CONDITIONS ACROSS CENTRAL AND MUCH OF
SOUTHWEST KANSAS ALLOWING THE COLDER AIR TO LINGER. THE NAM, GFS,
AND ECMWF SHOW H85 TEMPERATURES RANGING AROUND TO JUST ABOVE 5C
ACROSS CENTRAL AND SOUTHWEST KANSAS WEDNESDAY AFTERNOON. EVEN WITH
EXPECTED DECREASING CLOUDS, LOOK FOR HIGHS GENERALLY UP INTO THE
50S(F) WITH A FEW 40S(F) STILL POSSIBLE ACROSS CENTRAL KANSAS. FOR
THURSDAY, BROAD SURFACE HIGH PRESSURE ACROSS THE MISSISSIPPI RIVER
VALLEY REGION WILL HELP TO INFLUENCE A LOW LEVEL SOUTHERLY FLOW INTO
WESTERN KANSAS. THIS WILL DRAW WARMER AIR NORTHWARD INTO THE AREA
WITH H85 TEMPERATURES JUST ABOVE 5C ACROSS CENTRAL KANSAS TO NEAR
15C IN FAR WESTERN KANSAS ALONG THE COLORADO BORDER. SHOULD SEE
60S(F) IN CENTRAL KANSAS TO NEAR 70F IN EXTREME WESTERN KANSAS FOR
HIGHS THURSDAY AFTERNOON. THE WARMING TREND WILL CONTINUE INTO THE
WEEKEND AS THE FLOW ALOFT BECOMES MORE ZONAL.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1212 PM CDT MON APR 22 2013

IT LOOKS AS IF LOW CLOUDS HAVE BEEN ADVECTING EAST THIS MORNING,
WITH THE KHYS TAF SITE THE ONLY ONE WITH A MVFR CIG.  AS THE
AFTERNOON PROGRESSES, A VERY STRONG COLD FRONT WILL DIVE SOUTHEAST
THROUGH EACH TAF SITE.  THIS WILL BRING STRONG NORTH WINDS TO HYS BY
AROUND 20Z, TO GCK AROUND 21Z, AND DDC BY 23Z.  AN UPPER LEVEL LOW
PRESSURE SYSTEM WILL MOVE ACROSS NORTHERN KANSAS THIS EVENING,
BRINGING SNOW AND MVFR VSBYS TO ALL TAF SITES.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  26  40  24  58 /  70  40  10   0
GCK  25  40  24  58 /  80  40   0   0
EHA  26  40  25  60 /  50  30  10   0
LBL  27  40  25  60 /  50  30  10   0
HYS  26  38  22  55 /  90  50  10  10
P28  29  41  25  58 /  70  50  10   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
HARD FREEZE WARNING FROM 9 PM CDT /8 PM MDT/ THIS EVENING TO 11
AM CDT /10 AM MDT/ TUESDAY FOR KSZ030-031-043>046-061>066-
074>081-084>090.

HARD FREEZE WARNING FROM 10 PM CDT /9 PM MDT/ TUESDAY TO 8 AM
CDT /7 AM MDT/ WEDNESDAY FOR KSZ030-031-043>046-061>066-074>081-
084>090.

WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO 10 AM CDT
TUESDAY FOR KSZ030-031-043>046.

WIND ADVISORY UNTIL 1 PM CDT /NOON MDT/ TUESDAY FOR KSZ030-031-
043>046-061>066-074>081-084>090.

&&

SYNOPSIS...BURGERT
SHORT TERM...BURKE
LONG TERM...JJOHNSON
AVIATION...BURKE
Hazardous weather outlook, Apr 22, 9:56 AM CST, 6 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1056 AM CDT MON APR 22 2013

KSZ030-031-043>046-061>066-074>081-084>090-231000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
1056 AM CDT MON APR 22 2013 /956 AM MDT MON APR 22 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE FOR STRONG TO SEVERE THUNDERSTORMS AFTER
7 PM CDT, SOUTH OF A LINE EXTENDING FROM SAINT JOHN TO MINNEOLA.
THE MAIN HAZARD FROM THESE STORMS WILL BE HAIL UP TO PING PONG SIZE
AND WIND GUSTS UP TO 60 MPH.

A WINTER WEATHER ADVISORY IS IN EFFECT TONIGHT AND EARLY TUESDAY
ACROSS NORTH CENTRAL KANSAS FOR SNOW ACCUMULATIONS OF UP TO 2 TO 3
INCHES AND BLOWING SNOW. SEE THE LATEST WINTER WEATHER MESSAGE FOR
MORE DETAIL.

ACROSS SOUTH CENTRAL KANSAS, AFTER MIDNIGHT A PERIOD OF FREEZING
RAIN OR FREEZING DRIZZLE WILL BE POSSIBLE. THIS MAY PRODUCE SOME
MINOR ICE ACCUMULATIONS ON ELEVATED SURFACES.

A WIND ADVISORY HAS BEEN ISSUED FOR ALL OF SOUTHWEST AND SOUTH
CENTRAL KANSAS FROM 6 PM THIS EVENING TO 1 PM TUESDAY, FOR STRONG NORTH
WINDS OF 30 TO 40 MPH.

A HARD FREEZE WARNING IS ALSO IN EFFECT FOR TONIGHT INTO EARLY
TUESDAY MORNING. SEE THE LATEST WEATHER MESSAGES FOR MORE
DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A HARD FREEZE IS AGAIN LIKELY TUESDAY NIGHT INTO WEDNESDAY
MORNING, WITH OVERNIGHT TEMPERATURES FALLING INTO THE 20S.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED AFTER 7 PM, SOUTHEAST OF A LINE
FROM SAINT JOHN TO MINNEOLA.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

12

The radar

The Dodge City radar (KDDC), 81 km away, was scanning. The volume nearest the first event began at 22:33 UTC.

Open the radar archive at this moment

Event by event

9 hail. Local standard time, as filed.

Hail, Comanche

When
April 22, 4:34 PM CST
Where
Comanche County, 1.38 mi S of Coldwater Stark Arpt
Measured
1 in hail
Reported by
Public
Coordinates
37.250, -99.320

The hail ranged in size from nickels to quarters.

Hail, Barber

When
April 22, 4:45 PM CST
Where
Barber County, 7.46 mi WNW of Hardtner
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.050, -98.780

Hail, Barber

When
April 22, 4:45 PM CST
Where
Barber County, 7.46 mi WNW of Hardtner
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.050, -98.780

Hail, Barber

When
April 22, 5:20 PM CST
Where
Barber County, 0.69 mi N of Medicine Lodge
Measured
0.88 in hail
Reported by
Public
Coordinates
37.290, -98.580

Hail up to the size of nickels covered the ground.

Hail, Barber

When
April 22, 5:20 PM CST
Where
Barber County, 3.22 mi NNW of Hardtner
Measured
1 in hail
Reported by
Public
Coordinates
37.060, -98.680

Pea to quarter sized hail covered the ground.

Hail, Comanche

When
April 22, 5:39 PM CST
Where
Comanche County, 2.82 mi SSW of Buttermilk
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
37.060, -99.340

Hail, Comanche

When
April 22, 5:41 PM CST
Where
Comanche County, 9.39 mi E of Buttermilk
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
37.110, -99.160

Hail, Comanche

When
April 22, 5:46 PM CST
Where
Comanche County, 16.18 mi ESE of Buttermilk
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
37.030, -99.050

Hail, Pratt

When
April 22, 11:45 PM CST
Where
Pratt County, 0.55 mi W of Pratt
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
37.650, -98.740

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 448638, 448637, 448645, 448639, 448640, 448641, 448642, 448643, 448644.